Alert archive / California / Flash Flood Watches in 2008
Flash Flood Watch 17, NWS San Diego, CA
NWS San Diego, CA issued this flash flood watch at Dec 16, 2008, 9:14 AM PST for 4 counties in California. It took effect at Dec 16, 2008, 7:01 PM PST. It was in force for 25 hr.
The area
The counties it named.
The facts
- Issued
- Dec 16, 2008, 9:14 AM PST (17:14 UTC)
- In effect from
- Dec 16, 2008, 7:01 PM PST
- Expired
- Dec 17, 2008, 8:08 PM PST
- In force
- 25 hr
- Issued by
- NWS San Diego, CA
- Flood severity
- None
Counties Orange County, CA, Riverside County, CA, San Bernardino County, CA, San Diego County, CA
The radar
The Santa Ana Mts radar (KSOX), 88 km from the middle of the area, began a volume at 16:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 5.2 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 15 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 537 m above ground
- 0-6 km bulk shear
- 91 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 142 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this flash flood watch went out at Dec 16, 3:40 AM PST, 5 hours 34 minutes earlier.
Area forecast discussion, Dec 16, 3:40 AM PST, 5 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
340 AM PST TUE DEC 16 2008
.SYNOPSIS...
COLD...MOIST PATTERN WILL CONTINUE THROUGH WEDNESDAY NIGHT WITH
PERIODS OF LOCALLY HEAVY PRECIPITATION POSSIBLE FOR SOUTHERN AREAS
LATE TONIGHT AND WEDNESDAY. DRIER WITH BELOW SEASONAL TEMPERATURES
FOR THURSDAY THROUGH THE WEEKEND.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
.SHORT TERM (TODAY THROUGH THURSDAY)...
COLD...MOIST ONSHORE PATTERN WILL BRING SCATTERED SHOWERS EARLY
THIS MORNING ALONG AND WEST OF THE MOUNTAINS. SHOWERS ARE EXPECTED
TO DECREASE DURING THE MORNING WITH SCATTERED SHOWERS LINGERING OVER
THE MOUNTAINS IN THE AFTERNOON. THE SNOW LEVEL WILL RISE FROM NEAR
3500 FEET THIS MORNING TO 4500 FEET THIS AFTERNOON.
FOR LATE TONIGHT THROUGH EARLY WEDNESDAY EVENING...A COLD PACIFIC
STORM WILL BRING PERIODS OF HEAVY PRECIPITATION...MAINLY SOUTHERN
AREAS WEDNESDAY...AND SCATTERED THUNDERSTORMS. THIS COLD STORM...
COMBINED WITH ENTRAINMENT OF COLD...DRY LOWER LEVEL AIR FROM THE
NORTHEAST...WILL BRING VERY LOW SNOW LEVELS AT TIMES FROM LATE
TONIGHT THROUGH WEDNESDAY...ESPECIALLY NORTHERN AREAS. SNOW LEVELS
WILL LOWER TO 2000 TO 2500 FEET WITH LOCALLY LOWER SNOW LEVELS
POSSIBLE WEDNESDAY AFTERNOON AND EARLY EVENING IN HEAVIER SHOWERS.
LIQUID EQUIVALENT (RAINFALL/MELTED SNOWFALL) AMOUNTS ARE EXPECTED TO
RANGE FROM ONE QUARTER TO ONE HALF INCH IN NORTHWEST SECTIONS TO ONE
TO TWO INCHES IN SOUTHEAST SECTIONS WITH LOCALLY GREATER AMOUNTS. A
WINTER STORM WATCH HAS BEEN ISSUED FOR THE MOUNTAINS. SNOWFALL IS
ALSO POSSIBLE IN THE UPPER DESERTS AND INLAND VALLEYS.
DRYING WITH SLOW WARMING FOR THURSDAY AS THE WEDNESDAY STORM MOVES
EAST.
&&
.LONG TERM (FRIDAY THROUGH MONDAY)...
GENERALLY FAIR AND A LITTLE WARMER...THOUGH BELOW SEASONAL
LEVELS...FOR FRIDAY THROUGH THE WEEKEND. ECWMF SHOWS SOME POTENTIAL
FOR A FEW SHOWERS ALONG AND WEST OF THE MOUNTAINS LATE FRIDAY NIGHT
AND EARLY SATURDAY...MAINLY IN AREAS FAVORED FOR ISLAND ENHANCED
CONVECTION. FOR EARLY NEXT WEEK...ANOTHER TROUGH OF LOW PRESSURE MAY
BECOME ESTABLISHED ALONG THE WEST COAST BRINGING THE POSSIBILITY OF
MORE PRECIPITATION. TIMING OF SHORTWAVES IN THIS PATTERN BY THE
GLOBAL MODELS IS POOR. THE CURRENT FORECAST SHOWS POPS ABOUT DOUBLE
CLIMO. GREATER CONSISTENCY ON SHORTWAVE TIMING IS NEEDED TO GO
HIGHER FOR PARTICULAR PERIODS.
&&
.AVIATION...
161100Z...SHOWERS WILL CONTINUE TO ROAM THE AREA TODAY. ALTHOUGH
BASES ARE EXPECTED TO BE MOSTLY ABOVE 3K FT EXCEPT DOWN TO ABOUT
1.5K TO 2K FT IN A MODERATE SHOWER. VSBY WILL REMAIN MOSTLY 7SM OR
BETTER WITH LOCAL 3-5SM AND ISOLATED AROUND 1SM IN HEAVY RAIN.
SHOWER/RAIN ACTIVITY IS FORECAST TO INCREASE TONIGHT AND CONTINUE
THROUGH WEDNESDAY. BASES ARE EXPECTED TO BECOME LOWER LATER TONIGHT
THROUGH WEDNESDAY...MOSTLY AROUND TO 1.5K TO 2.5K RANGE AND LOCALLY
DOWN BELOW 1K FEET IN HEAVY RAIN. VSBY IS EXPECTED TO BE MOSTLY
3-5SM WITH LOCAL BELOW 3SM AND BELOW 1SM IN A HEAVY SHOWER OR
THUNDERSTORMS. THE POTENTIAL FOR THUNDERSTORMS WILL INCREASE TONIGHT
THROUGH WEDNESDAY. MOUNTAINS WILL CONTINUE TO BE OBSCURED MOST OF
THE TIME WITH INCREASING OBSCURITY TONIGHT.
&&
.MARINE...
161100Z...CONDITIONS OVER THE COASTAL WATERS WILL DETERIORATE LATE
TONIGHT AS COLD AIR ALOFT MOVES INTO THE AREA AND SHOWER/RAIN WILL
INCREASE. THE POTENTIAL FOR THUNDERSTORMS WILL INCREASE LATE TONIGHT
AND CONTINUE THROUGH WEDNESDAY WITH ALSO THE POSSIBILITY FOR
WATERSPOUTS.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...WINTER STORM WATCH FROM LATE TONIGHT THROUGH WEDNESDAY EVENING
FOR RIVERSIDE COUNTY MOUNTAINS-SAN BERNARDINO COUNTY
MOUNTAINS-SAN DIEGO COUNTY MOUNTAINS.
PZ...NONE.
&&
PUBLIC...MARTIN
AVIATION/MARINE...WHITLOW
NWS ON THE WEB AT WEATHER.GOV/SANDIEGOHazardous weather outlook, Dec 15, 7:30 PM PST, 13 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN DIEGO CA 730 PM PST MON DEC 15 2008 CAZ042-043-048-050-055-056-057-058-060-061-062-171200- ORANGE COUNTY COASTAL AREAS- SAN DIEGO COUNTY COASTAL AREAS- SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE- SAN DIEGO COUNTY VALLEYS- SAN BERNARDINO COUNTY MOUNTAINS- RIVERSIDE COUNTY MOUNTAINS- SANTA ANA MOUNTAINS AND FOOTHILLS- SAN DIEGO COUNTY MOUNTAINS- APPLE AND LUCERNE VALLEYS- COACHELLA VALLEY- SAN DIEGO COUNTY DESERTS- 730 PM PST MON DEC 15 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE...TONIGHT. A COLD STORM WILL MOVE THROUGH SOUTHERN CALIFORNIA LATE TONIGHT AND WEDNESDAY. MARINE WEATHER STATEMENT FOR POSSIBLE THUNDERSTORMS AND WATERSPOUTS IN THE COASTAL WATERS LATE TONIGHT. FLASH FLOOD WATCH FOR THE SAN DIEGO COUNTY COASTAL AREAS...INLAND VALLEYS AND MOUNTAINS BELOW THE SNOW LEVEL LATE TONIGHT. WINTER STORM WARNING FOR THE MOUNTAINS AND WINTER WEATHER ADVISORY FOR THE HIGH DESERTS LATE TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY. MARINE WEATHER STATEMENT FOR POSSIBLE THUNDERSTORMS AND WATERSPOUTS IN THE COASTAL WATERS THROUGH WEDNESDAY AFTERNOON. FLASH FLOOD WATCH FOR THE SAN DIEGO COUNTY COASTAL AREAS...INLAND VALLEYS...DESERTS AND MOUNTAINS BELOW THE SNOW LEVEL THROUGH WEDNESDAY EVENING. WINTER STORM WARNING FOR THE MOUNTAINS AND WINTER WEATHER ADVISORY FOR THE HIGH DESERTS THROUGH WEDNESDAY EVENING. .SPOTTER INFORMATION STATEMENT...SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA AT THIS TIME...BUT MAY BE NEEDED LATE TONIGHT AND WEDNESDAY. ATKIN
The office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 15, 6:16 PM PST | Flash Flood Watch | SGX | Orange, Riverside, San Bernardino, San Diego | 6 hr |
| Dec 16, 3:55 AM PST | Winter Storm Watch | SGX | Riverside, San Bernardino, San Diego | 5 hr |
| Dec 16, 8:45 AM PST | Winter Storm Warning | SGX | Riverside, San Bernardino, San Diego | 43 hr |
| Dec 16, 8:45 AM PST | Winter Weather Advisory | SGX | San Bernardino | 43 hr |
| Dec 16, 11:38 AM PST | Marine Weather Statement | SGX | 28 hr |
Nearby
Flash Flood Watches in California, 2008Every flash flood watch in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.